A Word of Advice re Hospitals

Writing this in case it helps someone else – you don’t necessarily have to have cancer for this to happen, although it generally happens in the immuno-suppressed.

When I was admitted to the hospital in Pennsylvania back in December, I told them upon arrival that I had diarrhea. I know it was mentioned several times during my four-day stay, as well. Nonetheless, they LOADED me with broad-spectrum antibiotics and never once tested me for Clostridium difficile colitis. This is an infection caused by bacteria that are everywhere – especially in hospitals – and which are extremely difficult to kill. In a normal person, healthy gut bacteria keep them in check. In an immuno-suppressed person – say, someone undergoing chemotherapy, someone with neutropenic fever – they can take over, and the primary symptom is diarrhea. What helps enable this to happen? Broad-spectrum antibiotics, which kill all the healthy gut flora.

I continued to suffer with diarrhea the rest of December and all of January, until my oncologist finally decided to test me for the bacteria. The test came back positive, and he put me on metronidazole (Flagyl), a different antibiotic that is supposed to kill the C Diff. It is the bitterest, most disgusting horse pill I have EVER had to take, and as someone who takes a ton of medications, you can believe that that’s no small feat. I had to take it three times a day every day for fourteen days, and you cannot have ANY alcohol while on it, as the interaction can make you very ill.

I finally finished the Flagyl on Saturday, and on Sunday I woke up and had diarrhea four f**king times. I emailed my doc (who apparently never stops working) to inform him and ask if he thought it was still the C Diff or a side effect of the Flagyl (which can also cause diarrhea, as well as headaches and loss of appetite, both of which I experienced). He replied within an hour, god bless him, and told me it sounded to him like I still wasn’t over the C Diff, and sent a different prescription – this time for vancomycin – to our pharmacy. This is another antibiotic which is used to treat more severe cases of C Diff that don’t respond to Flagyl.

Our co-pay – not the full drug price, the co-pay – on the vancomycin was $1196.95. For TWO WEEKS. I now have to take this drug four times a day for two more weeks. And I have had diarrhea for two f**king months.

If you are admitted to the hospital and they put you on antibiotics, and you have or develop diarrhea, DEMAND THEY TEST YOU FOR CLOSTRIDIUM DIFFICILE COLITIS, OTHERWISE KNOWN AS C DIFF. It is common, it is easy to test for (although you do have to provide a stool sample), and it is easily treated when it is MILD. If, however, you have it for two months without knowing, and repeatedly take Imodium to treat your diarrhea*, you will end up miserable and out $1200. Like me.

*If you have C Diff, taking Imodium can actually make the infection worse, as it retains the bacteria in your gut and can cause toxic reactions.

4 thoughts on “A Word of Advice re Hospitals

  1. Annette says:

    Hello Kate, I don’t know where to begin or even how to put it in words. My mom suffered from cold she also had a lot of aches and pains all over her body. Mom was a slot of different meds for her pain and cops. To make a long story really short my mom had pneumonia and was hospitalized she was put on high does of antibiotics she seemed fine, but about week later she developed diarrhea took her to the doctor and all they said just give her dome probiotics well it was to late for and she was to frail to over come and within 4 days she passed away from C diff. My heart aches everyday because feel guilty that I didn’t have them check over better. I pray for you all the time you really did not need this to add your cancer.

    Like

    • Please don’t feel guilty about this! I never even knew about or heard of C Diff until my oncologist mentioned I might have it. I don’t understand how something so common and so easy to test for and treat is so continually overlooked! Had my oncologist not suggested the test I’d probably still be fighting this and potentially end up with terrible complications like a hole in my intestine. When people talk about the over-prescription of antibiotics, THIS is one of the problems they’re worried about. I didn’t even need antibiotics in the hospital – I had a virus and it just had to pass, but they dosed me prophylactically because my WBC was so low. One solution creating another problem. Agh.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s